Alert archive / Oklahoma / Flash Flood Warnings in 1997
Flash Flood Warning 14, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at May 30, 1997, 6:50 AM CDT for Carter County, Love County, Marshall County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 1997, 6:50 AM CDT (11:50 UTC)
- Expired
- May 30, 1997, 9:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Carter County, OK, Love County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 141 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 11.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1199 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 301152
FFWOKC
OKC019-085-095-301445-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
650 AM CDT FRI MAY 30 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A FLASH FLOOD
WARNING EFFECTIVE UNTIL 945 AM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN SOUTHEASTERN OKLAHOMA
SOUTHEASTERN CARTER...EASTERN LOVE AND MARSHALL
INCLUDING THE FOLLOWING LOCATIONS
ARDMORE...DICKSON...KINGSTON...LEBANON...MADILL...MARIETTA
AND THACKERVILLE
AT 650 AM CDT RADAR INDICATED VERY HEAVY RAIN IN SOUTHEAST CARTER
COUNTY. THE LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING VERY
SLOWLY TO THE SOUTHEAST. CREEKS AND DITCHES IN SOUTHEAST CARTER COUNTY
ARE RISING QUICKLY AND WILL LIKELY SPILL OVER THEIR BANKS. SOME ROADS
ARE BECOMING COVERED WITH WATER TO THE SOUTH AND EAST OF ARDMORE.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
THREATENING RAINS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN
A SMALL ONE...ON FOOT. DO NOT DRIVE WHERE FLOOD WATERS ARE
FLOWING ACROSS ROADS.
LAT...LON 3382 9672 3377 9719 3426 9724 3411 9655
WRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:07 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 30, 4:07 AM CDT, 2 hours 43 minutes before
FPUS3 KOKC 300905 AFDOKC AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 407 AM CDT FRI MAY 30 1997 UPR FLOW TO RMN NWLY TO NLY OVR AREA THRU AT LEAST SAT AS UPR LOW DVLPS OVR ERN US. SHTWVS DRIVING INTO NWRN US WL NUDGE THE WRN RDG AXIS EWD INTO NRN/CNTRL HI PLAINS BY SUN, BUT IN MEANTIME MAY HV TO DEAL WITH 1 OR 2 MORE IMPLSS IN N-NW FLOW DROPPING TWD AREA. CRNT ACTVTY EXPCD TO WKN AND MOVE OFF TO SE AS CDFNT PUSHES INTO EXTRM SERN ZNS BY 00Z. LOCALIZED HVY RAIN/FLOODING IN SPS AREA ATTM EXPCD TO RMN LOCALIZED WITH MAIN FOCUS SHIFTING EWD/SEWD ALG OUTFLOW WELL AHD OF FNT AND AHD OF DVLPG MCV OVR SRN OK/NRN TX. BEST LIFT MOVG INTO AR AND SERN TX BY EARLY EVE BASED ON ETA PROGS. WL REMOVE POPS FM NWRN ZNS AND KEEP SOME LOW POPS IN CNTRL/SWRN ZNS FOR THIS MRNG, WHILE GRDLY ENDING PCPN IN SE DURG MRNG. REDVLPMT ALG FNT THIS AFTN EXPCD TO BE MNLY S AND E OF AREA WITH BEST CHCS IN SERN ZNS. FOR TNGT WL KEEP A LOW POP IN EXTRM SERN ZNS THIS EVE. RH PROGS SUGGEST ENUF LINGERING MSTR FOR CNSDRBL CLD CVR TDA ALTHO SUBSDNC BHD MCV MAY HELP DVLP SOME BREAKS. MAIN CLRG EXPCD TNGT. DRYING DEPICTED ON SAT BUT ETA HINTS AT A POTLY TROUBLESOME IMPLS DROPPING INTO NWRN KS BY LATE SAT. INCRG RH AND DESTBLZTN AHD OF THIS FEATURE, ALG WITH DVLPMT OF LL CONVGC OVR CNTRL/SRN HI PLAINS, SUGGESTS POTL FOR HI PLAINS TSTM DVLPMT LATE SAT WITH STRMS ROLLING SWD SAT NGT. ATTM WL KEEP POPS SAT AND SAT NGT OUT OF FCST IN WRN ZNS AS BEST CHC APRS TO BE FRTHR W OVR PNHDL AREA. NO CHGS TO EXTDD. FATAL ICWF FAILURE THIS MRNG FORCES A MANUAL FCST PREPARATION. EXPC PSBL DELAYS IN SOME PRODUCTS FM MRNG PKG. FCSTID = 24 OKC 74 56 78 58 / 30 5 0 5 HBR 75 56 82 58 / 20 5 5 10 SPS 77 58 82 58 / 50 5 0 5 GAG 74 54 80 54 / 10 5 10 10 PNC 76 55 80 59 / 20 5 0 5 DUA 73 58 79 59 / 70 20 0 0 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 30, 2:25 AM CDT, 4 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0225 AM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM 6 NE FREDRICK OK 1.00 INCH HAIL
05/29/97 TILLMAN
JLocal storm report, May 30, 2:29 AM CDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
0225 AM CDT FRI MAY 30 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 AM 6 NEd FREDRICK OK 1.00 INCH HAIL
05/29/97 TILLMAN
JSpecial weather statement, May 30, 6:27 AM CDT, 23 minutes before
OKZ004>053-TXZ083>090-311130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT FRI MAY 30 1997 ...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT... A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM BECOMING VERY UNSTABLE TODAY. A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON. 24
Special weather statement, May 30, 6:30 AM CDT, 20 minutes before
OKZ004>053-TXZ083>090-311130- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 630 AM CDT FRI MAY 30 1997 ...NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT... A CLUSTER OF THUNDERSTORMS OVER NORTHERN TEXAS AND SOUTHERN OKLAHOMA EARLY THIS MORNING WILL MOVE SOUTHEASTWARD AND WEAKEN DURING THE MORNING. THESE THUNDERSTORMS DEVELOPED ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTHEASTWARD INTO CENTRAL TEXAS AND EXTREME SOUTHEASTERN OKLAHOMA BY THIS EVENING. CLOUD COVER AND WIDESPREAD RAINFALL FROM THE THUNDERSTORMS HAVE STABILIZED THE ATMOSPHERE OVER MUCH OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH CLOUD COVER MAY DECREASE LATER TODAY AND ALLOW FOR SOME HEATING AND RESULTANT RECOVERY OF THE STABILIZED AIR OVER THE REGION... COOLER AIR BEHIND THE COLD FRONT WILL COMBINE WITH ANY LINGERING CLOUDINESS TO PREVENT THE AIR FROM BECOMING VERY UNSTABLE TODAY. A FEW THUNDERSTORMS WITH HEAVY RAIN WILL LINGER THIS MORNING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA... BUT THEY ARE NOT EXPECTED TO BE SEVERE. THUNDERSTORMS MAY REDEVELOP DURING THE DAY ALONG AND AHEAD OF THE COLD FRONT...BUT MARGINAL INSTABILITY IS EXPECTED TO PREVENT THEM FROM REACHING SEVERE LEVELS. THUNDERSTORM CHANCES WILL DECREASE FROM THE NORTHWEST AS THE COLD FRONT PASSES THROUGH WEST CENTRAL AND NORTH CENTRAL OKLAHOMA THIS MORNING... CENTRAL AND SOUTHWEST OKLAHOMA BY MIDDAY... AND ACROSS WESTERN NORTH TEXAS AND SOUTH CENTRAL OKLAHOMA THIS AFTERNOON. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 65 min |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 29, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 45 min |
| May 29, 8:05 PM CDT | Tornado Warning | OUN | Ellis, Woodward | 25 min |
| May 29, 8:27 PM CDT | Tornado Warning | OUN | Woodward | 33 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 44 min |
| May 29, 8:45 PM CDT | Tornado Warning | OUN | Dewey, Ellis | 45 min |
| May 29, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 50 min |
| May 29, 9:28 PM CDT | Tornado Warning | OUN | Custer, Dewey | 47 min |
| May 29, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 29 min |
| May 29, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 30 min |
| May 29, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 45 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 30, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 29 min |
| May 30, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| May 30, 12:20 PM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Stephens | 2 hr |
Nearby
Flash Flood Warnings in Oklahoma, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.